Anchorage School District officials say at least 10 high school students have experienced apparent drug overdoses in less than a month — including three this week alone.
Many of the overdoses occurred on campus during the school day, officials say. Half are suspected to have involved fentanyl, a potent synthetic opioid that’s the subject of urgent warnings from Alaska’s health and public safety officials this month.
Schools around Anchorage are taking extra steps to address the risks posed by the drug.
None of the students died but nearly all of the reported overdoses were serious enough to require emergency medical assistance, according to district health officials. The overdoses are more severe than usual, they say, with some students falling unconscious. A few students still were requiring medical treatment as of Tuesday.
The overdoses occurred at five of the district’s eight area high schools, officials said. They refused to identify any of the schools involved, citing privacy concerns.
Students primarily took the drugs in pill form or snorted it crushed with another type of medication, according to Kathy Bell, the district’s health services director.
The most recent overdoses involved a student on Tuesday and two students on Monday, officials said. Another apparent overdose occurred last Friday, with six more in the past month, including five students on the same day.
The spate of overdoses in teenagers during the school day comes as Alaska battles high rates of opioid addiction and overdose. The Alaska Department of Health issued a warning Wednesday about fentanyl, a synthetic opioid that district officials say was involved in nearly half the apparent overdoses in recent weeks.
Anchorage school officials say the recent overdoses are concerning, given their severity. Some students have been unresponsive as opposed to previous overdose situations in which students were less seriously ill, according to the district’s secondary director, Kersten Johnson-Struempler.
Federal drug enforcement officials and community activists have told her that both the usage and availability of fentanyl have increased statewide, Johnson-Struempler said.
“And so naturally, any time you have an uptick in a state or community, it’s gonna seep into the schools, because we’re just a part of the community too,” she said.
The district does not receive toxicology reports in every circumstance, so administrators couldn’t say whether each case involved fentanyl. But they said that naloxone — a medication for reversing opioid overdoses including those involving fentanyl — was used on nearly half of the students. District spokeswoman Lisa Miller also said officials couldn’t directly confirm each overdose, but rather that students experienced medical incidents and showed symptoms of a drug overdose.
The same-day incident with five apparent overdoses involved fentanyl, district officials confirmed.
“In my book, any one overdose is too much and so to have five students in an isolated incident at one time was pretty alarming,” Johnson-Struempler said.
While municipal police and fire officials say they aren’t seeing a more general spike in overdoses this month, the Anchorage Fire Department was responding to an average of eight reports of all types of overdoses every day as of last week, according to assistant chief Alex Boyd.
Emergency responders were called in at least nine of the 10 high school overdoses, according to Bell, the district’s health services director.
One student overdose occurred during lunch off campus, while eight others took place in schools, according to a district spokesperson.
Some students had decreased respiratory rates, some were confused, some were not making sense, Bell said. In most of the overdose cases reported in the past month, students nearby identified that something was wrong, she said.
Last week, the Anchorage School District ensured all principals had a naloxone kit and knew how to use it. Bell said each high school has five kits, while middle schools have three and elementary school nurses also have them.
Amid the recent increase in overdoses, high school principals throughout the district are holding educational assemblies with students and educating staff about the risks posed by fentanyl. A South Anchorage community center scheduled a teen and parent Narcan training prompted by recent events on Monday.
“With so many activities coming up at the end of the school year, there’s proms and all this stuff, I worry about all that,” Bell said. “That’s a time when students seem to be a little bit more adventurous during times like that, and that’s scary to me.”
Alaska State Troopers warned earlier this month that a batch of drugs that likely contained fentanyl in the Mat-Su was causing overdoses, including three deaths and at least 11 overdoses. A 43-year-old man also died from an apparent overdose near Talkeetna on Wednesday despite the administration of Narcan and more than 30 minutes of CPR, troopers say.
Fentanyl has been found in a majority of counterfeit pills nationwide and was involved in most of Alaska’s opioid overdose deaths in 2021, according to state health officials.
The state health department’s warning this week says fentanyl is often added to fake, counterfeit or knock-off pills or other drugs, and even one pill can cause an overdose or kill someone. Officials recommend taking only drugs that are prescribed and testing any illicit drugs for fentanyl.
Reporter Tess Williams contributed to this story.